BACKGROUND Although cyclophosphamide (CPA) is the key drug for the treatment of autoimmune diseases including vasculitides, it has some well-known adverse effects, such as myelosuppression, hemorrhagic cystitis, infertility, and infection. However, CPA-associated severe enteritis is a rare adverse effect, and only one case with a lethal clinical course has been reported. Therefore, the appropriate management of patients with CPA-associated severe enteritis is unclear. CASE SUMMARY We present the case of a 61-year-old woman diagnosed with granulomatosis with polyangiitis based on the presence of symptoms in ear, lung, and, kidney with positive myeloperoxidase-antineutrophil cytoplasmic antibody. She received pulsed methylprednisolone followed by prednisolone 55 mg/d and intravenous CPA at a dose of 500 mg/mo. Ten days after the second course of intravenous CPA, she developed nausea, vomiting, and diarrhea, and was admitted to the hospital. Laboratory testing revealed hypoalbuminemia, suggesting proteinlosing enteropathy. Computed tomography revealed wall thickening of the stomach, small intestine, and colon with contrast enhancement on the lumen side. Antibiotics and immunosuppressive therapy were not effective, and the patient's enteritis did not improve for > 4 mo. Because her condition became seriously exhausted, corticosteroids were tapered and supportive therapies including intravenous hyperalimentation, replenishment of albumin and gamma globulin, plasma exchange, and infection control were continued. These supportive therapies improved her condition, and her enteritis gradually regressed. She was finally discharged 7 mo later. CONCLUSION Immediate discontinuation of CPA and intensive supportive therapy are crucial for the survival of patients with CPA-associated severe enteritis.
ASJC Scopus subject areas